Alert archive / Colorado / Wind Chill Warnings in 2016

Wind Chill Warning 1, NWS Goodland, KS

December 7, 2016Yuma County, Colorado

NWS Goodland, KS issued this wind chill warning at Dec 7, 2016, 8:50 PM MST for Yuma County, Colorado. It took effect at Dec 7, 2016, 9:00 PM MST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 7, 2016, 8:50 PM MST (03:50 UTC)
In effect from
Dec 7, 2016, 9:00 PM MST
Expired
Dec 8, 2016, 8:00 AM MST
In force
11 hr
Issued by
NWS Goodland, KS

County Yuma County, CO

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 3.8 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
765 m above ground
0-6 km bulk shear
113 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

313 
WWUS43 KGLD 080350
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
850 PM MST WED DEC 7 2016

COZ090-081500-
/O.UPG.KGLD.WC.Y.0002.000000T0000Z-161208T1500Z/
/O.NEW.KGLD.WC.W.0001.161208T0400Z-161208T1500Z/
YUMA COUNTY-
INCLUDING THE CITIES OF...YUMA...WRAY
850 PM MST WED DEC 7 2016

...WIND CHILL WARNING IN EFFECT UNTIL 8 AM MST THURSDAY...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND CHILL
WARNING...WHICH IS IN EFFECT UNTIL 8 AM MST THURSDAY. THE WIND
CHILL ADVISORY IS NO LONGER IN EFFECT.

* TIMING...TONIGHT INTO THURSDAY MORNING.

* WINDS...WEST AROUND 10 MPH.

* TEMPERATURES...AROUND 10 BELOW ZERO.

* WIND CHILL READINGS...AS LOW AS 26 TO 30 BELOW ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WARNING MEANS THAT THE COMBINATION OF VERY COLD AIR
AND STRONG WINDS WILL CREATE DANGEROUS WIND CHILL VALUES BELOW
MINUS 25 DEGREES FAHRENHEIT. FROST BITE CAN OCCUR IN LESS THAN
15 MINUTES...AND HYPOTHERMIA OR DEATH MAY OCCUR IF PRECAUTIONS
ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND GLOVES IF YOU VENTURE
OUTDOORS.

&&

$$

COZ091-092-KSZ001>003-013-014-027-028-041-042-NEZ079>081-081500-
/O.CON.KGLD.WC.Y.0002.000000T0000Z-161208T1500Z/
KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-DECATUR-
SHERMAN-THOMAS-WALLACE-LOGAN-GREELEY-WICHITA-DUNDY-HITCHCOCK-
RED WILLOW-
INCLUDING THE CITIES OF...BURLINGTON...ARAPAHOE...
CHEYENNE WELLS...ST. FRANCIS...BIRD CITY...ATWOOD...OBERLIN...
GOODLAND...COLBY...SHARON SPRINGS...OAKLEY...TRIBUNE...LEOTI...
BENKELMAN...CULBERTSON...TRENTON...STRATTON NE...PALISADE...
MCCOOK
850 PM MST WED DEC 7 2016 /950 PM CST WED DEC 7 2016/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST /9 AM
CST/ THURSDAY...

* TIMING/DURATION...WIND CHILLS WILL DROP TO 15 BELOW ZERO TONIGHT
  AND CONTINUE TO BE DANGEROUSLY COLD THROUGH THURSDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO CREATE DANGEROUS WIND CHILLS OF MINUS 15 TO MINUS
25 DEGREES FAHRENHEIT. FROST BITE CAN OCCUR IN LESS THAN
30 MINUTES...AND HYPOTHERMIA MAY OCCUR IF PRECAUTIONS ARE NOT
TAKEN. MAKE SURE YOU WEAR A HAT AND GLOVES IF YOU VENTURE
OUTDOORS.

&&

$$
2 follow-up statements
423 
WWUS43 KGLD 080952
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
252 AM MST THU DEC 8 2016

COZ090-081500-
/O.CON.KGLD.WC.W.0001.000000T0000Z-161208T1500Z/
YUMA COUNTY-
INCLUDING THE CITIES OF...YUMA...WRAY
252 AM MST THU DEC 8 2016

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 8 AM MST THIS
MORNING...

* TIMING...THIS MORNING.

* WINDS...WEST 5 TO 10 MPH.

* TEMPERATURES...AS LOW AS 10 BELOW ZERO.

* WIND CHILL READINGS...20 TO 30 BELOW ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WARNING MEANS THAT THE COMBINATION OF VERY COLD AIR
AND STRONG WINDS WILL CREATE DANGEROUS WIND CHILL VALUES BELOW
MINUS 25 DEGREES FAHRENHEIT. FROST BITE CAN OCCUR IN LESS THAN
15 MINUTES...AND HYPOTHERMIA OR DEATH MAY OCCUR IF PRECAUTIONS
ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND GLOVES IF YOU VENTURE
OUTDOORS.

&&

$$

KSZ004-015-029-081500-
/O.EXA.KGLD.WC.Y.0002.000000T0000Z-161208T1500Z/
NORTON-SHERIDAN-GOVE-
INCLUDING THE CITIES OF...NORTON...HOXIE...QUINTER...GRINNELL...
GRAINFIELD
352 AM CST THU DEC 8 2016

...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM CST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CST THIS MORNING.

* TIMING...THIS MORNING.

* WINDS...WEST 5 TO 10 MPH.

* TEMPERATURES...ZERO TO 5 ABOVE ZERO.

* WIND CHILL...AS LOW AS 15 BELOW ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO CREATE DANGEROUS WIND CHILLS OF MINUS 15 TO MINUS
25 DEGREES FAHRENHEIT. FROST BITE CAN OCCUR IN LESS THAN
30 MINUTES...AND HYPOTHERMIA MAY OCCUR IF PRECAUTIONS ARE NOT
TAKEN. MAKE SURE YOU WEAR A HAT AND GLOVES IF YOU VENTURE
OUTDOORS.

&&

$$

COZ091-092-KSZ001>003-013-014-027-028-041-042-NEZ079>081-081500-
/O.CON.KGLD.WC.Y.0002.000000T0000Z-161208T1500Z/
KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-DECATUR-
SHERMAN-THOMAS-WALLACE-LOGAN-GREELEY-WICHITA-DUNDY-HITCHCOCK-
RED WILLOW-
INCLUDING THE CITIES OF...BURLINGTON...ARAPAHOE...
CHEYENNE WELLS...ST. FRANCIS...BIRD CITY...ATWOOD...OBERLIN...
GOODLAND...COLBY...SHARON SPRINGS...OAKLEY...TRIBUNE...LEOTI...
BENKELMAN...CULBERTSON...TRENTON...STRATTON NE...PALISADE...
MCCOOK
252 AM MST THU DEC 8 2016 /352 AM CST THU DEC 8 2016/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST /9 AM
CST/ THIS MORNING...

* TIMING...THIS MORNING.

* WINDS...WEST 5 TO 10 MPH.

* TEMPERATURES...AS LOW AS 5 BELOW ZERO.

* WIND CHILL...15 TO 20 BELOW ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO CREATE DANGEROUS WIND CHILLS OF MINUS 15 TO MINUS
25 DEGREES FAHRENHEIT. FROST BITE CAN OCCUR IN LESS THAN
30 MINUTES...AND HYPOTHERMIA MAY OCCUR IF PRECAUTIONS ARE NOT
TAKEN. MAKE SURE YOU WEAR A HAT AND GLOVES IF YOU VENTURE
OUTDOORS.

&&

$$
605 
WWUS43 KGLD 081509
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
809 AM MST THU DEC 8 2016

COZ090-081615-
/O.EXP.KGLD.WC.W.0001.000000T0000Z-161208T1500Z/
YUMA COUNTY-
INCLUDING THE CITIES OF...YUMA...WRAY
809 AM MST THU DEC 8 2016

...WIND CHILL WARNING HAS EXPIRED...

WIND CHILL VALUES HAVE DECREASED TO NEAR 15 BELOW ZERO. WITH
CONTINUED WARMING TEMPERATURES...WIND CHILL VALUES WILL ALSO
CONTINUE TO GET WARMER. EVEN THOUGH THE WARNING HAS EXPIRED WIND
CHILL VALUES WILL BE BELOW ZERO FOR A FEW MORE HOURS.

$$

COZ091-092-KSZ001>004-013>015-027>029-041-042-NEZ079>081-081615-
/O.EXP.KGLD.WC.Y.0002.000000T0000Z-161208T1500Z/
KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-DUNDY-
HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...BURLINGTON...ARAPAHOE...
CHEYENNE WELLS...ST. FRANCIS...BIRD CITY...ATWOOD...OBERLIN...
NORTON...GOODLAND...COLBY...HOXIE...SHARON SPRINGS...OAKLEY...
QUINTER...GRINNELL...GRAINFIELD...TRIBUNE...LEOTI...BENKELMAN...
CULBERTSON...TRENTON...STRATTON NE...PALISADE...MCCOOK
809 AM MST THU DEC 8 2016 /909 AM CST THU DEC 8 2016/

...WIND CHILL ADVISORY HAS EXPIRED...

WIND CHILL VALUES HAVE DECREASED TO NEAR 15 BELOW ZERO. WITH
CONTINUED WARMING TEMPERATURES...WIND CHILL VALUES WILL ALSO
CONTINUE TO GET WARMER. EVEN THOUGH THE ADVISORY HAS EXPIRED WIND
CHILL VALUES WILL BE BELOW ZERO FOR A FEW MORE HOURS.

$$

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind chill warning went out at Dec 7, 8:11 PM MST, 39 minutes earlier.

Area forecast discussion, Dec 7, 8:11 PM MST, 39 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
811 PM MST Wed Dec 7 2016

.UPDATE...
Issued at 811 PM MST Wed Dec 7 2016

Have issued an update to adjust timing of Wind Chill Advisory for
the affected zones. With clear skies now over the area...temps
have been falling quickly...allowing for some locales to hit
criteria early...so have set back time to now...versus a start
time at 06z. No other changes at this time.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 122 PM MST Wed Dec 7 2016

Shortwave trough will continue to move away from the area with
light snow ending this afternoon/early evening. Little if any
additional accumulations are expected. As skies clear tonight and
winds diminish, ideal radiational cooling conditions and fresh
snow pack will allow temperatures to rapidly drop. Expecting sub-
zero low temperatures along and west of a McCook, Nebraska, to
Tribune, Kansas, line, which is also where a wind chill advisory
will be issued as they bottom out around 15 below in the overnight
and early Thursday morning hours.

Thursday will be mostly sunny under slowly rising heights but
continued cold. Afternoon highs will only reach the upper teens to
lower 20s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 149 PM MST Wed Dec 7 2016

Generally dry weather is forecast for the long term period with a
couple of chances for some light precipitation. Temperatures trend
upwards to start before decreasing next week.

Cold temperatures continue on Thursday night while lee troughing
develops east of the Rockies, shifting northerly surface winds to
the south. Warmer temperatures follow suit as weak upper level
ridging shifts eastward towards the Plains on Friday, keeping the
region dry under northwesterly flow aloft.

A shortwave trough digs into the Pacific Northwest Friday night and
advances towards the area on Saturday. As this disturbance pushes
over the region Saturday night, it sends a cold front across the
High Plains and generates chances for light snow overnight into
Sunday morning. With limited moisture, do not see this amounting to
much. Precipitation chances shift off to the east during the day and
dry conditions return to the forecast by Sunday night. Northwesterly
flow develops on the backside of the disturbance as it heads towards
the Great Lakes region on Monday.

Low pressure moves across Canada on Monday with its associated cold
front sagging south. This next system brings precipitation chances
to region on Tuesday along with cooler temperatures before drying
out again. Will continue to monitor how guidance resolves
discrepancies with this next system as next week draws near.

Temperatures increase at the start of the period, with highs in the
40s to low 50s on Saturday. After this peak in temperatures, a
cooling trend appears to be in store for next week with highs in the
30s across the entire region on Wednesday. The coldest overnight
temperatures are anticipated at the beginning of the long term, with
lows in the single digits and wind chills as low as -10 (which is
above advisory criteria) Thursday night. This is followed by lows
staying in the teens and low 20s thereafter.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 530 PM MST Wed Dec 7 2016

For KGLD...MVFR conditions with bkn025 and -SHSN thru 02z then
VFR for rest of forecast period...w/ mainly SCT high clouds. Winds
NNW around 10kts thru 22z Thursday...then SW around 10kts.

For KMCK...VFR conditions with bkn050 giving way to SKC-FEW250.
SHSN thru 01z. Winds WNW around 10kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Wind Chill Advisory until 8 AM MST /9 AM CST/ Thursday for
     KSZ001>003-013-014-027-028-041-042.

CO...Wind Chill Advisory until 8 AM MST Thursday for COZ090>092.

NE...Wind Chill Advisory until 8 AM MST /9 AM CST/ Thursday for
     NEZ079>081.

&&

UPDATE...JN
SHORT TERM...024
LONG TERM...JBH
AVIATION...JN
Hazardous weather outlook, Dec 7, 5:45 AM MST, 15 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
545 AM MST WED DEC 7 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081245-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
545 AM MST WED DEC 7 2016 /645 AM CST WED DEC 7 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT...

LIGHT SNOW WILL TAPER OFF BY MIDDAY...WITH A FEW LIGHT SNOW
SHOWERS LINGERING INTO THE EARLY AFTERNOON. ONE INCH OF ADDITIONAL
SNOWFALL IS POSSIBLE THIS MORNING. PATCHY BLOWING SNOW IS ALSO
POSSIBLE EARLY THIS MORNING AND COULD LEAD TO REDUCED VISIBILITIES
BELOW ONE MILE THROUGH MID MORNING.

TEMPERATURES TONIGHT MAY DROP BELOW ZERO ALONG AND WEST OF THE
COLORADO STATE LINE. WIND CHILL VALUES IN THESE SAME AREAS MAY
DROP TO 15 TO 20 BELOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

WIND CHILLS THURSDAY NIGHT AND FRIDAY MORNING MAY DROP TO 10
BELOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. ANY REPORTS OF SNOW
ACCUMULATIONS OR REDUCED VISIBILITIES WOULD BE APPRECIATED.

Nearby

Wind Chill Warnings in Colorado, 2016Every wind chill warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.